Mechanisms of Vasovagal Syncope
Vasovagal Syncope (simple postural faint) is the most common cause of acute loss of consciousness. Postural tachycardia syndrome(POTS) is the most common chronic form of postural lightheadedness. Together they afflict many Americans, mostly young women, who are prevented from gainful employ or school attendance. The underlying mechanism is not known. Our past work suggests that a simple molecule, nitric oxide, acts to subvert normal blood flow controls causing blood to pool in the gut when standing. Our proposal will show the mechanism behind this problem and will indicate effective medical treatments. Patients will be compared to healthy control subjects.
Postural Tachycardia Syndrome
Drug: L-Ng-monomethyl Arginine (L-NMMA)
|Study Design:||Intervention Model: Single Group Assignment
Masking: Open Label
Primary Purpose: Diagnostic
|Official Title:||Mechanisms of Vasovagal Syncope|
- Heart rate and blood pressure in response to Lower Body Negative Pressure(LBNP) [ Time Frame: 1 year ] [ Designated as safety issue: No ]
- Adrenergic neurotransmission as measured by Muscle Sympathetic Nerve Activity(MSNA), doppler ultrasound blood flow, venous Norepinephrine in response to Phenylephrine infusion [ Time Frame: 1 year ] [ Designated as safety issue: No ]
|Study Start Date:||February 2013|
|Estimated Study Completion Date:||February 2017|
|Estimated Primary Completion Date:||February 2017 (Final data collection date for primary outcome measure)|
|Experimental: Phenylephrine and L-Ng-monomethyl Arginine (L-NMMA)||
Drug: L-Ng-monomethyl Arginine (L-NMMA)
Phenylephrine dose-response comprises infusion of 0.5, 1, 2, 3, 4 micrograms/kg/min for 10 min at each dose.
If bloods pressure increases by 30% or if heart rate decreases below 40 beats per minute we will stop infusion.
Systemic L-NMMA is infused as a 500μg/kg/min loading dose for 15 min followed by a 50μg/kg/min maintenance dose for the remainder of the experiment.
Vasovagal Syncope (VVS,simple faint) is the most common cause of transient loss of consciousness and is the acute episodic form of orthostatic intolerance(OI). Postural tachycardia syndrome (POTS) is the common chronic form of OI. Both are defined by debilitating symptoms and signs while upright relieved by recumbency. Pathophysiological mechanisms have remained elusive although our past work shows that excessive upright central hypovolemia results from splanchnic pooling due to defective splanchnic arterial and venous constriction. Preliminary data support the hypothesis that production of nitric oxide (NO) is enhanced in these patients resulting in reduced sympathetic noradrenergic neurotransmission at pre-junctional and post-junctional sites. Our approach is two-fold: 1) We will use intradermal microdialysis and laser Doppler flowmetry (LDF) to delineate the microvascular mechanisms of NO modulation of noradrenergic neurotransmission free of confounding systemic reflex changes. 2) We will systemically apply this mechanism to a model of orthostatic stress, lower body negative pressure(LBNP), while measuring cardiac output by inert gas rebreathing, regional blood volume, and regional blood flow using plethysmographic techniques focusing on splanchnic changes, and muscle sympathetic nerve activity by peroneal microneurography. We will study synaptic peripheral neurotransmission of Norepinephrine and how it is affected by supplemental NO and by nitric oxide synthase inhibitor.
Please refer to this study by its ClinicalTrials.gov identifier: NCT01791816
|Contact: Courtney R Terilli, RN, BSNemail@example.com|
|Contact: Julian M. Stewart, M.D., Ph.D.||firstname.lastname@example.org|
|United States, New York|
|New York Medical College/Bradhurst Building||Recruiting|
|Hawthorne, New York, United States, 10532|
|Contact: Courtney R. Terilli, RN, BSN 914-593-8888 email@example.com|
|Contact: Julian M. Stewart, M.D., Ph. D. 914-593-8888 firstname.lastname@example.org|
|Principal Investigator: Julian M. Stewart, M.D., Ph.D.|
|Sub-Investigator: Marvin M. Medow, Ph.D.|
|Principal Investigator:||Julian M. Stewart, M.D., Ph.D.||New York Medical College|